Alert archive / Indiana / Flash Flood Warnings in 2009
Flash Flood Warning 34, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jun 22, 2009, 7:45 AM EDT for 4 counties in Indiana. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2009, 7:45 AM EDT (11:45 UTC)
- Expired
- Jun 22, 2009, 10:18 AM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brown County, IN, Greene County, IN, Monroe County, IN, Owen County, IN
The radar
The Indianapolis radar (KIND), 59 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 8:00 AM EDT | FLASH FLOOD | 4 Wsw Gosport, IN | MANY COUNTY ROADS REPORTED UNDER WATER. |
| Jun 22, 8:00 AM EDT | HEAVY RAIN 1.3 | Spencer, IN | 1.3 INCHES OF RAIN BETWEEN 7 AND 8 AM EDT. LOCAL FLOODING, TREE LIMBS DOWN AND SOME POWER OUTAGES FROM THUNDERSTORM. |
| Jun 22, 8:13 AM EDT | FLASH FLOOD | Bloomington, IN | STREETS FLOODED. |
| Jun 22, 8:45 AM EDT | FLASH FLOOD | 3 Wnw Spencer, IN | OWEN COUNTY DISPATCH REPORTED PATRICKSBURG ROAD IMPASSABLE NEAR BUCKVIEW ROAD. |
| Jun 22, 8:45 AM EDT | FLASH FLOOD | Bloomington, IN | FLASH FLOODING OF SOME COUNTY ROADS REPORTED THROUGHOUT THE COUNTY. A FEW INTERSECTIONS FLOODED IN BLOOMINGTON. TREE LIMBS ALSO BLOCKING SOME COUNTY ROADS. |
| Jun 22, 9:00 AM EDT | FLASH FLOOD | Spencer, IN | WATER CURB DEEP OR SLIGHTLY HIGHER IN PORTIONS OF SPENCER. WATER BEGINNING TO RECEDE. RAIN OF 1.70 INCHES IN TWO HOURS. TREE LIMBS ON POWER LINES ON FREEDOM ROAD SOUTH OF SPENCER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 11.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIND 221145
FFWIND
INC013-055-105-119-221445-
/O.NEW.KIND.FF.W.0034.090622T1145Z-090622T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
745 AM EDT MON JUN 22 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL BROWN COUNTY IN SOUTH CENTRAL INDIANA...
MONROE COUNTY IN SOUTH CENTRAL INDIANA...
THIS INCLUDES THE CITY OF BLOOMINGTON...
NORTHEASTERN GREENE COUNTY IN SOUTHWEST INDIANA...
OWEN COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 1045 AM EDT
* AT 742 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN INCH OR MORE OF RAIN WAS FALLING ACROSS PARTS OF THE WARNED
AREA. EARLIER...FLASH FLOODING WAS REPORTED ACROSS PARTS OF
SOUTHERN PUTNAM COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PATRICKSBURG AND GOSPORT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3928 8704 3943 8682 3937 8664 3933 8664
3933 8655 3922 8626 3899 8652
$$
MK2 follow-up statements
000
WGUS73 KIND 221310
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
910 AM EDT MON JUN 22 2009
INC013-055-105-119-221445-
/O.CON.KIND.FF.W.0034.000000T0000Z-090622T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-GREENE-MONROE-OWEN-
910 AM EDT MON JUN 22 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT FOR
NORTHEASTERN GREENE...MONROE...WEST CENTRAL BROWN AND OWEN
COUNTIES...
AT 907 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS
INDICATING THE HEAVY RAINS HAVE ENDED...ALTHOUGH ADDITIONAL
SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE NEXT FEW HOURS.
FLASH FLOODING WAS REPORTED ACROSS PARTS OF OWEN AND MONROE COUNTIES
EARLIER.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PATRICKSBURG...MCCORMICKS CREEK STATE PARK...STINESVILLE...SPENCER
AND GOSPORT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3928 8704 3943 8682 3937 8664 3933 8664
3933 8655 3922 8626 3899 8652
$$
MK000
WGUS73 KIND 221418
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1018 AM EDT MON JUN 22 2009
INC013-055-105-119-221427-
/O.CAN.KIND.FF.W.0034.000000T0000Z-090622T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-GREENE-MONROE-OWEN-
1018 AM EDT MON JUN 22 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
GREENE...MONROE...WEST CENTRAL BROWN AND OWEN COUNTIES...
THE HEAVY THUNDERSTORMS HAS ENDED. ADDITIONAL THUNDERSTORMS ARE
POSSIBLE THE REST OF TODAY...HOWEVER THE FLOOD WATERS HAVE RECEEDED.
LAT...LON 3928 8704 3943 8682 3937 8664 3933 8664
3933 8655 3922 8626 3899 8652
$$
MKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 6:35 AM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 22, 6:35 AM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 635 AM EDT MON JUN 22 2009 .AVIATION...DISCUSSION FOR 221200Z TAF ISSUANCE. NOCTURNAL CONVECTION HAS BEEN SLOWLY DVLPG OVR THE PAST FEW HRS UNDER UPPR SHEAR AXIS AND MODEST 850MB WNDS FLOWING INTO THE AREA. THIS CONVECTION XPCTD TO BEGIN DIMINISHING LTR THIS MORN AND SHOULD DISSPATE OR MOVE SE OF THE TERMINALS BY 221700Z. XTRAP OF CONVECTION SUGGESTS KLAF/KIND/KBMG MOST LIKELY WL BE IMPACTED...WITH THE HIGHEST THREAT PASSING E OF KHUF BY ISSUANCE TIME. BRIEF IFR VSBY RESTRICTIONS IN HEAVIER TSTMS. ADDITIONAL SCT/WDLY SCT CONVECTION WL PROBABLY DVLP LTR TDY AFT ABOUT 221900Z AS THE UPPR SHEAR AXIS LINGERS OVR THE AREA COMBINED WITH AN UNSTABLE AMS. DUE TO THE ELEVATED NATURE OF THE CONVECTION THIS MORN...CIGS FOR THE MOST PART SHOULD BE NR OR ABV 050. AFT 221700Z...SOME DIURNAL CLD DVLPMT XPCTD BASED ARND 035. && .DISCUSSION...WEAK SFC HIGH PRES STRETCHED FROM THE GRT LKS TO THE DEEP SOUTH EARLY THIS MORNING. H2O VAPOR IMAGERY SHOWED AN UPPER DISTURBANCE OVER EASTERN IA...GENERATING TSRA OVR EASTERN IA AND NW IL. SFC FLOW WAS LIGHT AND VARIABLE AS DEW POINT TEMPS WERE IN THE VERY MOIST UPPER 60S AND LOWER 70S. MAIN FORECAST CHALLENGE TDY WL BE POPS. NAM IS BETTER THAN THE GFS WITH INITIALING THE PREVIOUSLY MENTIONED S/W. NAM IS A BIT TOO FAR NORTH BUT GFS REALLY DOESN'T HAVE THE FEATURE AT ALL. H8-H3 STEERING LAYER SUGGESTS THAT PROPAGATION OF THE TSRA SHUD PUSH TOWARD CENTRAL INDIANA THIS MORNING. NEXT UP TO SUPPORT PCPN TDY ARE THE FORECAST SOUNDINGS ACRS THE AREA. GOOD INSTABILITY IN PLACE ACRS THE FA TDY WITH CONVECTIVE TEMPS IN THE LOWER TO MIDDLE 80S...LI/S NEAR -6 AND CAPES OF 2000-3000 J/KG. ONLY PROBLEM WITH CONVECTION TODAY IS THAT THE FORECAST SOUNDINGS SUGGEST A WEAK MID LVL CAP IN PLACE AROUND H8-H7 THROUGH THE COURSE OF THE DAY...HOWEVER WITH H7 TEMPS BELOW 10C AND RELATIVELY LOW CONVECTIVE TEMPS...FEEL RAISING POPS WILL BE THE WAY TO GO. ALL OF THIS ADDS UP TO TWO POSSIBLE ROUNDS OF TSRA TDY...ONE IN THE MORNING WITH THE ONGOING TSRA...AND THE POTENTIAL FOR DAYTIME HEATING DRIVEN STORMS LATE LATE AFTERNOON AND EARLY EVENING. SINCE THE GFS IS NOT HANDLING THE S/W VERY WELL WITH TROW OUT THE MAVMOS POPS. FEEL THAT THE ONGOING 30-40 PERCENT POPS IS MUCH MORE REPRESENTATIVE. WL WATCH THE TSRA EVOLUTION CLOSELY...AND IF TSRA/S ARE IMMINENT WL BUMP UP POPS EVEN MORE. GIVEN OUR H8 TEMPS AND EXPECT CLOUD DEVELOPMENT WL LEAN COOLER THAN THE MAVMOS HIGHS. TSRA DEVELOPMENT WL DIMINISH QUICKLY THIS EVENING WITH THE LOSS OF DAYTIME HEATING AS STRONGER MID LEVEL SUBSIDENCE BEGINS TO SETTLE IN. BY LATE MONDAY NIGHT AND TUESDAY...MODELS AGREE THAT A LARGE UPPER RIDGE WILL BUILD ACRS THE GRT LKS AND NW INDIANA. THIS WL PLACE CENTRAL INDIANA IN THE FAVORABLE SUBSIDENCE AREA ON THE LEE SIDE OF THE RIDGE. ISENTROPIC SFCS ALSO SHOWING SUBSIDENCE. THUS MOSUNNY DAYS AND MOCLEAR NIGHTS ARE IN STORE FOR TUESDAY AND WEDNESDAY. NAM SUGGESTS A WARMING TREND IN H8 TEMPS AND WITH FULL SUN EXPECTED WL GO AOA MOS IN MOST LOCATIONS...WITH HIGHS MAINLY AROUND 90. LOWS IN THE UPPER 60S AND LOWER 70S APPEAR VERY REASONABLE GIVEN THE MOIST DEW POINTS AND THE LACK OF ANY CHANGE IN THE AIR MASS. NEXT BEST CHC FOR PCPN AFTER TDY WL BE THURSDAY AS MODELS SUGGEST A WEAK S/W PUSHING OVER THE RIDGE IN SPILLING TOWARD INDIANA. ATTM CONFIDENCE IS LOW WITH THIS AS THE MODELS HAVE NOT BEEN HANDLING THESE SMALLER CONVECTIVE AREAS VERY WELL IN THE SHORT TERM...LET ALONE 72 HOURS FROM NOW. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...JAS PUBLIC...PUMA
Hazardous weather outlook, Jun 22, 3:55 AM EDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 355 AM EDT MON JUN 22 2009 INZ021-028>031-035>049-051>057-062>065-069>072-230800- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-MARTIN- LAWRENCE-JACKSON-JENNINGS- 355 AM EDT MON JUN 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. SEVERE STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE ON THURSDAY INTO EARLY FRIDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. HEAT INDICES WILL BE APPROACHING DANGEROUS LEVELS BEGINNING TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ060-061-067-068-230800- SULLIVAN-GREENE-KNOX-DAVIESS- 355 AM EDT MON JUN 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. SEVERE STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. MINOR FLOODING WILL CONTINUE ON THE WABASH...WHITE AND THE EAST FORK OF THE WHITE RIVERS. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE ON THURSDAY INTO EARLY FRIDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. MINOR FLOODING ON THE WABASH...WHITE...AND EAST FORK OF THE WHITE RIVERS IS EXPECTED TO SUBSIDE BY TUESDAY. HEAT INDICES WILL BE APPROACHING DANGEROUS LEVELS BEGINNING TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:15 AM EDT | Flash Flood Warning | IND | Morgan, Owen, Putnam | 3 hr |
| Jun 22, 8:15 AM EDT | Flash Flood Warning | IND | Brown, Jackson, Lawrence, Monroe | 2 hr |
| Jun 22, 3:06 PM EDT | Heat Advisory | IND | Carroll, Daviess, Fountain, Knox, Montgomery, Sullivan and 4 more | 27 hr |
Nearby
Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.